Colorado, 2004

Winter Storm in Colorado, January 3, 2004

January 3, 2004 · NWS GLD · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 3, 9:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 3, 9:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
945 AM MST SAT JAN 3 2004

.UPDATE...BASED ON CALLS TO NORTHERN YUMA AND SOUTHWEST DUNDY
COUNTIES...WILL UPDATE THE FORECAST TO INCLUDE A WINTER WEATHER
ADIVIOSRY THROUGH TONIGHT WITH AROUND 2 INCHES AT 930 AM MST ACROSS
THE NORTHERN HALF OF YUMA COUNTY AND 1 TO 2 INCHES IN WESTERN DUNDY
COUNTY. THE HEAVIEST BAND OF SNOW HAS MADE VERY LITTLE SOUTHWARD
PROGRESS AND EXPECT THE HEAVIEST SNOW TO BE CONFINED OVER YUMA AND
DUNDY COUNTIES THROUGH THE AFTERNOON HOURS.
&&

.PREV DISCUSSION...FORECAST CONCERNS ARE SNOWFALL AMOUNTS
TODAY/TONIGHT AND HOW COLD IT WILL BE THE NEXT SEVERAL DAYS.

AT 09Z AN AXIS OF PRECIP WAS TRYING TO FALL PER LATEST RADAR
IMAGERY FROM NORTHEAST TO SOUTHWEST ACROSS OUR NORTHERN ZONES.
ETA/GFS SNOWFALL (6 HOURLY) SEEM TO HAVE THE BEST HANDLE ON CURRENT
CONDITIONS.

TODAY...FOR TODAY BASIC SCENARIO CALLS FOR SURFACE LOW TO DEVELOP
OVER SOUTHEAST COLORADO OR PERHAPS EXTREME NORTHWEST TEXAS PER
SUPERENSEMBLE GUIDANCE...CLOSE TO THE GFS POSITION. AS THE SURFACE
LOW DEVELOPS AND CANADIAN HIGH MAKES ITS WAY INTO THE NORTHERN PLAINS
WINDS WILL GRADUALLY SWING AROUND TO THE EAST/SOUTHEAST. UPPER LEVEL
TROUGH AXIS WILL APPROACH THE AREA BY THE END OF THE FIRST PERIOD.
FIRST PROBLEM IS WHETHER ANY PRECIP WILL FALL IN THE AREA. 06Z
ETA 850-700 MOISTURE AXIS STRETCHES FROM NORTHEAST TO SOUTHWEST
MAINLY NORTH OF THE INTERSTATE. THIS AXIS REMAINS NEARLY STATIONARY
DURING THE DAY SO BEST CHANCE OF PRECIP WILL ALSO BE NORTH OF THE
INTERSTATE. WITH THE BRUNT OF THE CLOUDINESS OVER THE NORTHERN AND
CENTRAL ZONES I WOULD EXPECT PERHAPS SOME SUNSHINE OVER THE SOUTHERN
ZONES. THIS BRINGS UP THE NEXT PROBLEM...TEMPERATURES. BASED ON
EVERYTHING I COULD LOOK AT WILL GENERALLY GO WITH THE ETA AND LAMP
COMPROMISE.

TONIGHT...THE UPPER TROUGH AXIS SWINGS ACROSS THE AREA. THE SURFACE
LOW IS FORECAST TO BE OVER SOUTHERN MISSOURI BY 12Z. DRIER AIR MOVES
INTO THE AREA FROM THE WEST OVERNIGHT AS NORTHWEST FLOW AT THE
SURFACE PUSHES THE LOW AND MID LEVEL MOISTURE EASTWARD. HIGHEST POPS
GENERALLY ALONG INTERSTATE 70 PER LATEST ETA WHICH DID WELL ON
OURLAST NON-EVENT. AT THE SAME TIME THESE NORTHWEST WINDS WILL
INCREASE AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE WEST COAST AND
HIGH AND DEPARTING LOW. TEMPERATURES WILL BE COLDEST OVER THE WEST
WHERE CLOUDINESS WILL BE LESS THAN OVER THE EAST AND GUIDANCE MINS
SEEM TO FOLLOW THAT SCENARIO.

SUNDAY...LOOKS LIKE QUITE A BIT OF SUNSHINE AS ZONAL FLOW DEVELOPS.
IT WILL BE BREEZY DURING THE DAY BUT AT DAYS END THIS WILL END AS
PRESSURE GRADIENT RELAXES. TEMPERATURES WILL BE THE TRICKY PART OF
THIS FORECAST. DONT SEE MUCH SNOWFALL TO COMPLICATE THINGS. 850
TEMPERATURES FROM THE ETA/GFS/NGM SUGGEST MID 30S WEST TO LOWER 40S
EAST/SOUTH. IN THESE TYPES OF AIRMASSES IT SEEMS BEST TO USE THE
VARIOUS MOS AND 2M GFS/ETA GUIDANCE NUMBERS. THIS WOULD REFLECT
HIGHS FROM NEAR 30 NORTHEAST/EAST TO MID 30S SOUTH/WEST. THIS
ALSO MATCHES SURROUNDING NEIGHBORS. SUNDAY NIGHT SHOWS THE ARCTIC
FRONT BACKS INTO THE AREA FROM THE NORTHEAST. INVERTED TROUGH LINGERS
ALONG THE FRONT RANGE. AS THE ARCTIC AIR SLIDES IN SO DOES THE LOW
AND MID LEVEL MOISTURE...BASICALLY OVER THE NORTHEAST THIRD OF THE
FORECAST AREA. ENSEMBLE PRESSURE FORECAST FAVORS THE STRONGER GFS
SLIGHTLY OVER THE ETA. WITH A FAST JET STREAM AND APPROACHING UPPER
DISTURBANCE MOVING THROUGH THE FLOW CANT ARGUE AGAINST SMALL POPS FOR
THE AREA DEPICTED IN THE 850-700 MOISTURE AXIS SUNDAY NIGHT. WILL
ADD SOME FLURRIES ACCORDINGLY. TEMPERATURES WILL AGAIN BE TROUBLESOME
BUT IT APPEARS THAT LOWS AGAIN COLDEST NORTHWEST TO SOUTHEAST.

MONDAY...ARCTIC HIGH CONTINUES SOUTHEASTWARD WITH CENTER OVER OMAHA
AREA. INVERTED LEE TROUGH REMAINS ALONG THE FRONT RANGE. WINDS WILL
GENERALLY BE SOUTHEAST. 850 TEMPS DIFFER GREATEST OVER THE WEST
WHILE OVER THE EAST THEY AGREE ON UNMODIFIED READINGS GENERALLY IN
THE TEENS. ENSEMBLE NUMBERS AT 850 FAVOR THE STRONGER ETA SOLUTION.
THIS WOULD PUT UNMODIFIED 850 TEMPS IN THE TEENS AS WELL. ETA/GFS
2M TEMPS REFLECT TEENS FOR HIGHS...COLDER THAN THE MAV. HOWEVER...
LOOKING AT THE MAV 18 AND 00Z FORECAST SUPPORTS TEENS...ESPECIALLY
ACROSS THE EAST. ENSEMBLE MEMBERS ON THE OTHER HAND SUPPORT THE
SLIGHTLY MILDER GFS. WILL GO WITH THE GFS UNMODIFIED 850 TEMPS AND A
RANGE FROM NEAR 20 EAST TO MID/UPPER 20S WEST/SOUTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...WINTER WEATHER ADVISORY FOR YUMA COUNTY THROUGH TONIGHT.
NE...WINTER WEATHER ADVISORY FOR DUNDY COUNTY THROUGH TONIGHT.

&&

DDT/MWM
Hazardous weather outlook, Jan 3, 11:15 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MST SAT JAN 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1115 AM MST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL FALL ALONG AND NORTH OF A LINE FROM YUMA
COLORADO TO TRENTON NEBRASKA. AT 1100 AM MST...3.5 INCHES OF SNOW
WAS REPORTED 9 MILES NORTHWEST OF WRAY COLORADO. AMOUNTS WILL BE
LIGHT SOUTH OF THIS LINE...PERHAPS UP TO AN INCH. AN UPPER LEVEL
TROUGH OF LOW PRESSURE...AIDED BY STRONG JET STREAM WINDS
ALOFT...WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. AS IT
DOES...SNOW WILL CONTINUE TO FALL. SNOWFALL AMOUNTS THROUGH TONIGHT
WILL RANGE FROM 2 TO 4 INCHES FROM CHEYENNE WELLS TO GOODLAND TO
OBERLIN AND POINTS NORTH. LOCATIONS NORTH OF HIGHWAY 34 MAY SEE
LOCALLY HIGHER AMOUNTS UP TO 8 INCHES. SOUTH OF THIS LINE SNOWFALL
AMOUNTS WILL NOT EXCEED AN INCH. WINDS ARE NOT EXPECTED TO EXCEED 20
MPH SO WIDESPREAD BLOWING SNOW IS NOT EXPECTED. WIND CHILL READINGS
WILL BE NEAR ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT/MWM

In the hours before

Local storm report, Jan 3, 10:51 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MST SAT JAN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 AM     SNOW             9 NW WRAY               40.17N 102.35W
01/03/2004  3.50 INCH        YUMA               CO   PUBLIC

&&

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Yuma County

When
January 3, 12:00 PM MST to 8:00 PM MST
Where
Yuma County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

A localized band of 6-8 inch of snow occurred across the northern half of Yuma county during the day on January 3rd, creating difficult travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382084.